Still no immunosuppressant

Hello all. Looking to hear from your experience. I have myositis (still haven't told me exactly what kind but seems to me to be polymyositis) with secondary neuromuscular dysfunction (mimics MS). I was diagnosed last Spring. So far I have only been taking prednisone as it is not as severe as most. Last time I saw my neurologist (neuromuscular), he agreed that this time around he would add an immunosuppressant (as prompted by my rheumatologist) so that I could start coming down on the prednisone. I am currently on 25 mg and have been on it since last April. I had been counting the days as it seems that prednisone is adding new problems on a regular basis - the latest being hair loss.

However, he was running very late this time around and seemed rushed. He said my strength in my upper legs had improved some so he did reduce the prednisone to 20 mg but still wants to hold off on adding an immunosuppressant. I was glad he said that, but I seem to be having flares with the myositis every couple of weeks. It will last a couple of days to even as long as a week and a half. I don't call him unless it seems to last a couple of weeks. Maybe I need to be calling more often? But I really don't want him to increase the prednisone.

He says the last two years he has seen a real increase with liver problems when using azathioprine. He's wondering if they haven't maybe changed the formulation in some way. Has anyone else noticed this? He's concerned because I had high liver enzymes last December but at the time, I had the flu and was taking a lot of cold meds. Since then they are back to normal and are actually good.

Just thought someone else might have been through the same thing? Thanks, Goldy

6 Replies

oldestnewest
  • Hello Goldy, sorry you are not so good just now. I don't know if I can help but a couple of thoughts.....be very careful reducing predisnolone - you can move too fast and cause even more problems, it may be that you will find a level you can live with (8 to 10mg? Who knows) I am also on Azathioprine and feel it's helping but aware of issues. Just trying to find a stable situation can be problematic but you got good news about your leg strength - terrific! Sorry can't be of more help. Best - Wighton

  • Thank you for those tips. I appreciate it.

  • Hi Goldy,

    Sad your doctor could not have given you more time to discuss treatment, especially when you probably waited long for an appointment.

    With Azathioprine and many of the immune medications it's a case of finding one that will suit you, if he is concerned about trying Aza he should use another, such as Myocophenolate, rather than have left you for so long on prednisone that can cause long term issues.

    I think you or a family member should become more pro active AKA pushy to get your treatment plan reviewed. What hospital are you under?

    Jo

  • Dear Jo, Thank you very much for your reply. I am actually in the US but just love your website so I read a lot on here. I am very concerned to be on prednisone this high for this long. He says it's still not considered high but I see what it is doing to my body and I don't like it. Already have osteopenia, high blood pressure, moon face, etc. I'm going to make an appointment with my family doctor and see if maybe she can try and intervene on this as well. Thank you, Goldy

  • Posting this link in case you have not seen before myositis.org/find-support/n...

  • Thanks!

You may also like...